Stevens–Johnson syndrome (SJS) can be a severe and life-threatening reaction with many potential causes, including multiple medications used in HIV care and treatment. Specific risk factors, especially in children, are not currently well-understood.
We describe a series of cases of SJS that occurred from 2006 to 2010 in an HIV-focused clinic in Mbabane, Swaziland. The electronic medical and pharmacy records of all pediatric patients <20 years old were reviewed to identify cases of SJS. Patient demographic, immunosuppression and outcome data were also collected.
A total of 19 cases of SJS were documented. Eighty-four percent of cases were attributed to nevirapine (NVP) exposure whereas the remaining cases were caused by cotrimoxazole (11%) and efavirenz (5%). Median symptom onset was 22 days after initiation of the offending medication (interquartile range = 14–25 days). At time of SJS, 84% had advanced or severe immunosuppression. Forty-two percent of patients required hospitalization, and no SJS-associated deaths were known to occur. Use of efavirenz was attempted in 8 NVP-associated cases after SJS resolution and was successful in all except 1.
SJS occurrence was rare in this population, with the majority of cases being associated with NVP. All occurred within 32 days of medication initiation, providing a target window for intensified monitoring and anticipatory guidance. SJS can occur in children at any age, with any level of immunosuppression, and can occur during the lead-in dosing period of NVP.